Maine, 2002

Blizzard in Maine, December 25 to 26, 2002

December 25 to 26, 2002 · NWS CAR · 2 events in 2 counties and zones

Rapidly intensifying low pressure tracking through the Gulf of Maine produced blizzard conditions along the Downeast coast. with localized accumulations of up to 22 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Rapidly intensifying low pressure tracking through the Gulf of Maine produced blizzard conditions along the Downeast coast. The storm generally produced 12 to 18 inches of snow along the Downeast coast...with localized accumulations of up to 22 inches. Snow fell at the rate of several inches per hour at times. The storm also produced sustained winds of 25 to 35 mph with gusts to around 45 mph which led to extensive blowing and drifting of the snow along with frequent whiteouts and snow drifts of around 4 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 25, 3:10 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 25, 3:10 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
310 PM EST WED DEC 25 2002

.SYNOPSIS...INTENSE LOW PRESSURE WILL TRACK EAST-NORTHEAST TO A POSITION
SOUTH OF NOVA SCOTIA BY THURSDAY MORNING AND THEN ON INTO THE OPEN ATLANTIC
BY THURSDAY NIGHT. EXPECT SNOW AND WIND TO ACCOMPANY THIS STORM TONIGHT
INTO THURSDAY MORNING...MAINLY ACROSS DOWNEAST MAINE...WHERE BLIZZARD
CONDITIONS ARE EXPECTED ALONG THE COAST. AFTERWARDS...SKIES WILL CLEAR
LATE THURSDAY INTO THURSDAY NIGHT AS HIGH PRESSURE BUILDS INTO NEW
ENGLAND FRIDAY INTO THIS WEEKEND.

DISCUSSION...
IT IS NOW APPARENT THAT THE ETA HAS THE BEST HANDLE ON THE POSITION OF THE
LOW...HOWEVER...THE 18Z SFC OBS SHOW THE LOW TO BE 10 MB DEEPER THAN FCST.
A LITTLE TO SOON AT THIS TIME TO DETERMINE WHETHER A DEEPER LOW THAN
ANTICIPATED WILL SHIFT THE TRACK OF THE SYSTEM FURTHER N THAN ANTICIPATED
BY THE MODELS OVR THE NEXT 24 HRS...HOWEVER...WE FEEL EVEN IF THE LOW
DOES INITIALLY TAKE A NORTHWARD JOG...ONCE THE THE EWRD MOVING MID LVL
CLOSED LOW CAPTURES THE SFC LOW NEAR THE S NEW ENG COAST...THE SFC LOW
TRACK SHOULD FLATTEN OUT BEFORE ENTERING THE GULF OF MAINE. IN ANY EVENT...
WE WILL CONTINUE HEADLINES FROM LAST FCST AND WILL MONITOR THE TREND OVRNGT
AND ADJUST SN TOTALS IN NRN ZONES AS NEEDED. SN TOTALS FROM THIS EVENT BY
MIDDAY THU WILL RANGE WIDELY FROM LITTLE OR NONE IN THE EXTREME N TO NEARLY
FOOT AND A HALF FOR A FEW LOCATIONS ALONG THE COAST.

AFTER FAIRLY COLD CONDITIONS BEHIND THE LOW FRI AND SAT...THE FA SHOULD
BEGIN SLOW WARMING...WITH THE NEXT CHC OF SIGNIFICANT PRECIP NOT TIL THE
MIDDLE OF NEXT WEEK OR SO.

COASTAL WATERS...STORM WARNING TONIGHT FOR NORTHEAST WINDS 30 TO 35 KT
INCREASING TO 45 TO 50 KT...THEN EXPECT WINDS TO DIMINISH TO GALES THU AND
THU NGT BEHIND THE LOW.

.CAR...BLIZZARD WARNING ZONES 29...30 FOR TONIGHT INTO THURSDAY MORNING.

       WINTER STORM WARNING FOR HEAVY SNOW ZONES 15>17 FOR TONIGHT INTO
       THURSDAY MORNING.

       WINTER WEATHER ADVISORY FOR SNOW ZONES 11..31...32 WEDNESDAY NIGHT
       INTO THURSDAY MORNING.

       COASTAL WATERS...STORM WARNING.

VJN
Hazardous weather outlook, Dec 25, 6:56 AM EST, 10 hours 4 minutes before
MEZ001>006-010-011-015>017-029>032-251400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
656 AM EST WED DEC 25 2002

HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN
AND DOWNEAST MAINE...
AROOSTOOK...          HANCOCK...          NORTHERN SOMERSET...
PENOBSCOT...          PISCATAQUIS...      WASHINGTON.

.DAY ONE...TODAY

LOW PRESSURE WILL RAPIDLY INTENSIFY INTO A MAJOR WINTER STORM WHILE
TRACKING FROM THE MID ATLANTIC COAST TOWARD SOUTHERN NEW ENGLAND
TODAY. THE STORM SHOULD TRACK SOUTH OF THE GULF OF MAINE
TONIGHT...THEN MOVE EAST OF NOVA SCOTIA THURSDAY.

THE MOST SIGNIFICANT SNOWS WITH THIS SYSTEM ARE EXPECTED TO OCCUR
ACROSS DOWNEAST MAINE. SNOW WILL DEVELOP LATE THIS AFTERNOON...THEN
CONTINUE THROUGH THURSDAY MORNING. THE HEAVIEST SNOWS ARE EXPECTED
TO OCCUR TONIGHT. TOTAL SNOW ACCUMULATIONS OF 10 TO 15 INCHES ARE
EXPECTED ALONG THE DOWNEAST COAST...WITH 9 TO 12 INCHES ACROSS
INTERIOR DOWNEAST AREAS AND 4 TO 7 INCHES ACROSS NORTHERN DOWNEAST
AREAS.

STRONG WINDS WILL ACCOMPANY THE STORM. WINDS WILL INCREASE THROUGH
THE AFTERNOON...WITH THE STRONGEST WINDS EXPECTED TONIGHT. SUSTAINED
WINDS OF 25 TO 35 MPH...WITH GUSTS TO 45 MPH...ARE EXPECTED ALONG
THE DOWNEAST COAST. WINDS OF 20 TO 30 MPH ARE EXPECTED ACROSS
INTERIOR DOWNEAST AREAS. THE COMBINATION OF STRONG WINDS AND SNOW IS
EXPECTED TO PRODUCE BLIZZARD CONDITIONS ALONG THE DOWNEAST COAST.
THE STRONG WINDS COULD ALSO CONTRIBUTE TO SCATTERED POWER OUTAGES
ALONG THE DOWNEAST COAST. EXTENSIVE BLOWING AND DRIFTING
SNOW...ALONG WITH GREATLY REDUCED VISIBILITIES...IS EXPECTED ACROSS
ALL OF DOWNEAST MAINE. PLEASE SEE THE BLIZZARD WARNING...WINTER
STORM WARNING FOR HEAVY SNOW AND WINTER WEATHER ADVISORY FOR SNOW
ISSUED BY THIS OFFICE FOR ADDITIONAL DETAILS. LESSER SNOW
ACCUMULATIONS ARE EXPECTED ACROSS NORTHERN MAINE.

TRAVEL CONDITIONS WILL START DETERIORATING ACROSS DOWNEAST AREAS
LATER THIS AFTERNOON...WITH HAZARDOUS TRAVEL CONDITIONS TONIGHT AND
EARLY THURSDAY.

WINDS WILL STEADILY INCREASE ACROSS THE COASTAL WATERS
TODAY...REACHING STORM FORCE LEVELS OF 45 TO 50 KNOTS TONIGHT.

.DAYS TWO THROUGH SEVEN...

SNOW WILL TAPER TO SCATTERED SNOW SHOWERS ACROSS DOWNEAST AREAS
THURSDAY MORNING. HOWEVER...STRONG WINDS WILL CONTINUE TO PRODUCE
AREAS OF BLOWING AND DRIFTING SNOW THROUGH THURSDAY. COLDER AIR WILL
BE DRAWN ACROSS THE REGION IN THE WAKE OF THE LOW FOR THE
WEEKEND.

WINDS WILL DECREASE TO GALE LEVELS THURSDAY...WITH GALE FORCE WINDS
PERSISTING THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS...SIGNIFICANT
WINDS OR ANY WIND RELATED DAMAGE TO THE NATIONAL WEATHER SERVICE
OFFICE IN CARIBOU.

NORCROSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Coastal Hancock

When
December 25, 5:00 PM EST to December 26, 9:00 AM EST
Where
Coastal Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Blizzard, Coastal Washington

When
December 25, 5:00 PM EST to December 26, 9:00 AM EST
Where
Coastal Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327129, 5327130.